Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS Des Moines, IA

April 16, 2024Lucas County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 16, 2024, 12:18 PM CDT for Lucas County, Wayne County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2024, 12:18 PM CDT (17:18 UTC)
Expired
Apr 16, 2024, 1:03 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 10:22 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KDMX 161718
SVRDMX
IAC117-185-161815-
/O.NEW.KDMX.SV.W.0004.240416T1718Z-240416T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1218 PM CDT Tue Apr 16 2024

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lucas County in south central Iowa...
  Wayne County in south central Iowa...

* Until 115 PM CDT.

* At 1218 PM CDT, a severe thunderstorm was located over Clio, or 10
  miles southwest of Corydon, moving north at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Corydon, Allerton, Humeston, Lineville, Derby, Clio, Millerton, and
  South Lineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 600 PM CDT for south central
Iowa.

&&

LAT...LON 4065 9356 4098 9347 4087 9313 4058 9327
      4058 9356
TIME...MOT...LOC 1718Z 200DEG 44KT 4064 9344 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
3 follow-up statements
619 
WWUS53 KDMX 161738
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1238 PM CDT Tue Apr 16 2024

IAC117-185-161815-
/O.CON.KDMX.SV.W.0004.000000T0000Z-240416T1815Z/
Lucas IA-Wayne IA-
1238 PM CDT Tue Apr 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHWESTERN LUCAS AND CENTRAL WAYNE COUNTIES...

At 1238 PM CDT, a severe thunderstorm was located over Millerton, or
7 miles north of Corydon, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Corydon, Allerton, Humeston, Derby, and Millerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for south central
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4073 9353 4098 9347 4087 9313 4063 9325
      4066 9348
TIME...MOT...LOC 1738Z 200DEG 44KT 4087 9333 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
522 
WWUS53 KDMX 161754
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1254 PM CDT Tue Apr 16 2024

IAC117-185-161815-
/O.CON.KDMX.SV.W.0004.000000T0000Z-240416T1815Z/
Lucas IA-Wayne IA-
1254 PM CDT Tue Apr 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHERN LUCAS AND EASTERN WAYNE COUNTIES...

At 1254 PM CDT, a severe thunderstorm was located over Williamson, or
near Chariton, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Corydon and Millerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CDT for south central
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4083 9338 4093 9332 4087 9313 4063 9325
      4075 9337
TIME...MOT...LOC 1754Z 200DEG 44KT 4106 9324 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
210 
WWUS53 KDMX 161803
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
103 PM CDT Tue Apr 16 2024

IAC117-185-161813-
/O.CAN.KDMX.SV.W.0004.000000T0000Z-240416T1815Z/
Lucas IA-Wayne IA-
103 PM CDT Tue Apr 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LUCAS AND EASTERN
WAYNE COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 600 PM CDT for south central
Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4083 9338 4093 9332 4087 9313 4063 9325
      4075 9337
TIME...MOT...LOC 1801Z 200DEG 44KT 4117 9319 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 7:32 AM CDT, 4 hours 46 minutes earlier. Its key messages:

  • Several rounds of storms today. Severe weather possible throughout the day. Damaging winds, large hail and tornadoes all possible
  • Strong synoptic winds today. Non-thunderstorm gusts to 50 mph or greater possible.
  • Much colder to end the week.
Area forecast discussion, Apr 16, 7:32 AM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
732 AM CDT Tue Apr 16 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Several rounds of storms today. Severe weather possible
  throughout the day. Damaging winds, large hail and tornadoes
  all possible

- Strong synoptic winds today. Non-thunderstorm gusts to 50 mph
  or greater possible.

- Much colder to end the week.

&&

.DISCUSSION...
Issued at 427 AM CDT Tue Apr 16 2024

Elevated thunderstorms have begun to develop across parts of west
central, central and southern Iowa along a region of theta-e
advection. The strongest updrafts thus far in Iowa have been over
west central Iowa but thus far nothing has approached severe limits.
The main low level jet axis remains to the west of the areas from
eastern South Dakota and into eastern Kansas. Thunderstorm activity
over north central Kansas and south central Nebraska has evolved
into a QLCS with wind gusts and numerous meso vertices occurring.
This activity should turn more north/northeast and remain to the
west of the forecast area. Another region of thunderstorm
development has been occurring over southeast Kansas which is in
vicinity of the mid and upper level jet maxes and immediately ahead
of the strongest PV anomaly rotating around the upper low. This is
the activity that will be lifting rapidly north/northeast towards
the DMX CWA and should be near the southwest corner between 12-14z.
Additional thunderstorms will continue to develop ahead of this line.

The 500 mb low is moving into northwest Kansas early this morning
and will continue to deepen through 18z as it moves into eastern
Nebraska then will slowly begin to fill as it lifts further
northeast into northwest Iowa by late this afternoon. This track
does fit past composite analysis of past Iowa severe weather and
tornado outbreaks with some minor temporal differences. The one
differences if the more deep layer unidirectional flow that is
predominant much of the period. Model solutions are varying to some
degree on the strength of the low level flow and thus the low level
shear potential. The overall trends are suggesting a stronger low
level wind field at 850 mb and below that would promote better
turning in the low levels. At the surface, low pressure over western
Nebraska is gravitating southeast towards the approaching upper low.
The low will undergo a fujiwhara as it reorients with the upper low.
A plume of 60+ dewpoints has lifted into east central Nebraska and
this will continue to lift into central Iowa today.

Today's severe weather threat and how it will evolve still is not
completely clear cut. Will be referring this as 3 rounds of storm
potential. Round 1 is the current elevated storms that may have a
low end severe hail threat. Round 2 is the activity lifting
northeast out of Kansas and round 3 is potential storms to develop
along the pseudo dry line. We will focus on rounds 2 & 3. Round 2
may end up evolving into a linear/QLCS line this morning as the
storms motions are nearly parallel to the 0-3 km shear vector of 40-
50 kts. In addition, low level stretching is likely as 0-3 km CAPE
values increase to 50-100 J/kg this morning. Proximity soundings
would suggest that the storms may be slightly elevated but given the
forcing and the low level moisture advection, the storms may be
surface based and pose a damaging wind and QLCS tornado threat.
Round 3 which is expected to form along the pseudo dry line, could
see more discrete supercells development. Again, the overall profile
is more unidirection which may suggest more of a wind and hail
threat. The wind threat is further supported by the 0-3 km theta-e
differences over 25k suggesting the potential for sustained cold
pools. Will have to see how the low level wind field sets up for the
tornadic threat. The unidirection profiles may result in splitting
storms with the left movers possessing an enhanced hail threat if they
can sustain. Finally, storm motions today of around 45 kts does
increase the risk for EF2+ tornadoes as it further strengthens the
right forward moving portions of any tornadoes. Any storms today
will have the damaging wind threat with the strong winds just above
the surface.

Have added the entire area into the wind advisory today for the
synoptic wind. It is possible some areas approach 60 mph in non-
thunderstorm winds. Should have an increase this morning then again
as the pseudo dry moves through and deeper mixing occurs this
afternoon.

No major changes beyond that as the focus this morning was on the
near term. Precipitation ends on Wednesday but breezy to gusty winds
will persist. The big story in the extended is the cool down coming
and yes we will have frost and freezing temperatures back in
Iowa.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 637 AM CDT Tue Apr 16 2024

Several rounds of storms today at most sites before a boundary
passes through the area later this afternoon and early evening.
Additional showers and isolated storms are possible overnight,
mainly over northern Iowa. Strong and gusty synoptic winds are
expected today as well, the strongest winds will be this morning
and again this afternoon immediately behind fropa. Damaging wind
gusts are possible with any storms today. Cigs may become MVFR
or lower during the day today with some improvement behind the
boundary. Addition MVFR stratus is possible tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Apr 16, 4:25 AM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
425 AM CDT Tue Apr 16 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-170930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
425 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Multiple rounds of thunderstorms are be expected today into
tonight with a Slight (2 out of 5) to Enhanced Risk (3 out of 5)
for severe weather. Large hail, damaging wind gusts, and a few
tornadoes will all be possible, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times today into tonight.

In the hours before

Local storm report, Apr 16, 10:56 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1056 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     Hail             1 NNE Chariton          41.02N 93.30W
04/16/2024  E0.75 Inch       Lucas              IA   Broadcast Media

            Local media relayed report of penny sized
            hail on NE side of Chariton. Time estimated
            from radar.

&&
Local storm report, Apr 16, 11:40 AM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1140 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     Tornado          2 E Minburn             41.75N 93.99W
04/16/2024                   Dallas             IA   Amateur Radio

            Outbuilding sheet metal scattered in fields.

&&

CAH
Local storm report, Apr 16, 12:13 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1213 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     Tornado          2 WNW Dallas Center     41.70N 94.00W
04/16/2024                   Dallas             IA   Fire Dept/Rescue

            Damage to outbuilding. Time estimated from
            radar.

&&

CAH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:53 AM CDTSpecial Weather StatementDMXSac22 min
Apr 16, 5:11 AM CDTSpecial Weather StatementDMXEmmet, Palo Alto, Pocahontas49 min
Apr 16, 9:03 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union57 min
Apr 16, 11:09 AM CDTTornado WarningDMXBoone, Dallas36 min
Apr 16, 11:41 AM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Hamilton, Hardin, Humboldt, Marshall and 4 more64 min
Apr 16, 11:53 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello37 min
Apr 16, 1:02 PM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Mahaska, Marion, Monroe, Wayne46 min
Apr 16, 1:35 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek40 min
Apr 16, 1:38 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wapello, Wayne23 min
Apr 16, 1:58 PM CDTSevere Thunderstorm WarningDMXDavis, Mahaska, Monroe, Poweshiek, Wapello47 min
Apr 16, 2:05 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy40 min
Apr 16, 2:25 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis35 min
Apr 16, 2:36 PM CDTTornado Warning Tornado observedDMXCalhoun, Humboldt, Pocahontas39 min
Apr 16, 2:44 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas33 min
Apr 16, 2:54 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello51 min
Apr 16, 3:11 PM CDTTornado Warning Tornado observedDMXHumboldt, Kossuth, Palo Alto, Pocahontas49 min
Apr 16, 3:48 PM CDTTornado WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas42 min
Apr 16, 5:00 PM CDTTornado WarningDMXEmmet, Kossuth, Palo Alto45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.